Maryland, 2011

Tornado in Maryland, September 15, 2011

September 15, 2011 · NWS AKQ · 1 event in 1 county or zone

Isolated severe thunderstorm in advance of a cold front produced a weak tornado across portions of the Lower Maryland Eastern Shore.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$40,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS AKQ wrote it up.

Isolated severe thunderstorm in advance of a cold front produced a weak tornado across portions of the Lower Maryland Eastern Shore.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wakefield, VA wrote its last area forecast discussion before the first event at Sep 15, 9:26 AM EST, 5 hours 9 minutes earlier.

Area forecast discussion, Sep 15, 9:26 AM EST, 5 hours 9 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WAKEFIELD VA
1026 AM EDT THU SEP 15 2011

.SYNOPSIS...
A STRONG COLD FRONT PUSHES SOUTHWARD ACROSS THE REGION TODAY.
CANADIAN HIGH PRESSURE SLOWLY BUILDS IN FOR FRIDAY AND THE WEEKEND.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
THE MUCH ADVERTISED COLD FRONT HAS MADE IT THROUGH OUR NW COUNTIES
ALREADY THIS MORNING..AND SHOULD ARRIVE IN THE RICHMOND METRO AREA
AROUND NOON...THEN CONTINUE TO PUSH SE THRU THE REMAINDER OF THE
FA THROUGH 00Z. CLOUDY CONDITIONS HAVE BEGUN TO SPREAD INTO THE
WESTERN COUNTIES ALREADY AND THESE CLOUDS WILL CONTINUE TO
ADVANCE SOUTH/EAST THROUGH THE AFTERNOON. LATEST SFC OBS SHOW THAT
PRECIP WILL REMAIN BEHIND THE FRONT (ANA-FRONT)...SO THEREFORE
WILL HOLD OFF WITH BEST CHANCE OF SHOWERS/ISOLD T-STORMS UNTIL THE
AFTERNOON HOURS. DID INCREASE POPS TO LIKELY FOR MUCH OF CENTRAL
VA TO THE EASTERN SHORE...ALTHOUGH ANY PRECIP THE FALLS WILL BE ON
THE LIGHT SIDE. MAX TEMPS WILL NOT CLIMB MUCH FURTHER IN THE NW
(MID/UPR 70S) WHILE SHOULD BE ENOUGH SUN AHEAD OF THE FRONT FOR
MAX TEMPS TO REACH THE UPR 80S OVER SOUTHERN VA AND NE NC.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH SATURDAY/...
THE AFOREMENTIONED COLD FRONT QUICKLY DEPARTS TO THE SOUTH WITH A
FEW LINGERING SHOWERS POSSIBLE TONIGHT...ESPECIALLY SOUTHEAST ZONES.
COLDEST AIRMASS SINCE EARLIER IN THE YEAR WILL WORK ITS WAY INTO
THE REGION AS SFC HIGH PRESSURE AND ASSOCIATED UPPER-LEVEL
CONFLUENCE OVERSPREADS THE GREAT LAKES EAST INTO NEW ENGLAND. THIS
WILL FAVOR THE DEVELOPMENT OF A CAD/WEDGE PATTERN...WITH STRONG
CAA LEADING TO LOW TEMPS TONIGHT RANGING ALL THE WAY FROM THE
UPPER 40S OVER FAR NW AREAS TO THE LOWER 60S OVER NE NORTH
CAROLINA.

HIGH PRESSURE ADVANCES DOWN THE LEE OF THE APPALACHIANS FRIDAY
WITH NORTHERLY FLOW AND MOSTLY CLOUDY/OVERCAST CONDITIONS IN
PLACE. MODEL DISAGREEMENT CONTINUES IN REGARDS TO AREAL COVERAGE
OF OVERRUNNING PRECIP. WILL MAINTAIN CHANCE FOR LIGHT
RAIN...ESPECIALLY FOR SOUTH-CENTRAL VA (30%). BETTER CHANCE FOR
RAIN ARRIVES FRI NIGHT AND SAT...WHEN MODELS INDICATE DECENT
ISENTROPIC LIFT ON THE 295K AND 300K SURFACES. BEST CHANCE FOR
RAIN (5O%) WILL CONTINUE TO BE OVER SOUTHERN PART OF THE FA. HIGHS
FRI AND SAT WILL BE IN THE MID TO UPPER 60S...ABOUT 10-15 DEGREES
BELOW NORMAL.

&&

.LONG TERM /SATURDAY NIGHT THROUGH WEDNESDAY/...
XTNDD PD TO BE DOMINATED BY HI PRES MVG SLOLY THROUGH NEW ENG...AND
STALLED FNT ALIGNED OFF THE SE CONUS CST. THE RESULT WL BE A SVRL
DAY PD OF MNLY NE WNDS...AND ONLY GRDL DAY TO DAY WRMG. HV HELD TO
MOST CVRG OF CLDNS INVOF SE VA/NE NC THROUGH THE PD...ALG W/ 20-30%
POPS. AN APPROACHING CDFNT FM THE WNW BY WED SLOWS DN...AND MAY DSPT
B4 MVG OFF THE CST. TEMPS WL AVG SVRL DEGS F BLO NRML SUN THROUGH
MON...THOUGH BACK TO OR (SLGTLY) ABV NRML TUE/WED (NRMLS THROUGH THE
PD FM U70S/ARND 80F DURG THE DAY...AND U50S TO L60S AT NGT).

&&

.AVIATION /14Z THURSDAY THROUGH MONDAY/...
COLD FRONT APPROACHES FROM WNW TOWARD MIDDAY...THEN QUICKLY OFF
THE CST THU EVE. OTR THAN PSBL PTCHY MVFR VSBYS DUE TO LIGHT FOG
(BR) THROUGH DAYBREAK...VFR CONDS THROUGH EARLY-MID AFTN. PSBL
MVFR CONDS W/ SCT SHRAS/TSRAS FROM MID AFTN INTO THE EVENING WITH
THE FNTL PASSAGE. WINDS TURN GSTY FM THE NNW THU EVE...CONTINUING
THROUGH THU NGT/FRI MRNG...HIGHEST SPEEDS ALONG THE COASTS...ESPECIALLY
NORTH FACING...WHERE GUSTS TO 30 MPH WILL BE PSBL. ALSO...PTNTL
FOR PERIOD OF WDSPRD IFR/MVFR CLOUDS WITH STRATIFORM RAIN FROM FRI
NIGHT INTO SAT...ESP SRN VA/NE NC.

&&

.MARINE...
PRE-FRONTAL SOUTHERLY FLOW WILL REMAIN LIGHT TODAY (GENERALLY AOB 10
KTS)...ENOUGH IN FACT TO LIKELY ALLOW FOR AN ENHANCED EASTERLY
COMPONENT NEAR THE COASTS. TOWARD LATE AFTN/EARLY EVENING...STRONG
POST-COLD FRONTAL NRLY SURGE WILL COMMENCE FROM N TO S ACROSS THE
WATERS...AS TEMPS OFF THE WARM WATERS COOL TO LEVELS NOT SEEN IN
QUITE SOME TIME. EXPECTED TIMING AND STRENGTH OF SURGE DID NOT
CHANGE MUCH FROM THE PREVIOUS FCST PER THE 00Z MODEL OUTPUT. AS WAS
NOTED IN THE PREVIOUS DISCUSSION...ANTICIPATE WINDS GENERALLY BTWN
25-30 KNOTS TONIGHT...THOUGH GIVEN THE INSTBY OVER THE WATER CANNOT
RULE OUT OCCASIONAL GUSTS TO LOW-END GALES (~35 KT). FOR NOW...OPTED
TO KEEP THE STRONG SCA CONDITIONS IN THE FCST...HOLDING OFF ON A
GALE WARNING...CONSIDERING THE STRONG LLVL RIDGING/ANTICYCLONIC FLOW
AND THUS RELATIVELY SHALLOW LLVL CAA/MIXING WITH INVERSION HEIGHTS
AROUND 800 MB.

LARGE SFC HIGH PRESSURE BUILDS ACROSS NEW ENGLAND OVER THE WEEKEND.
PRESSURE GRADIENT BTWN STRONG HIGH TO THE N AND WEAK TROUGH OFF THE
CAROLINAS WILL MAINTAIN A PERSISTENT NE FLOW...GENERALLY 10-15 KTS
OVER THE NRN WATERS AND 15-20 KTS S. THIS PERSISTENT ONSHORE FLOW
WILL LIKELY MAINTAIN WAVES ABOVE SMALL CRAFT ADVISORY THRESHOLDS
OVER THE CSTL WATERS AND INTO THE MOUTH OF CHES BAY...AS PER THE
PAST FEW WAVE WATCH MODEL FCSTS. FOR NOW...HAVE EXTENDED THE SCA'S
THROUGH FRI NIGHT (4TH PERIOD) PER LOCAL POLICY...THOUGH WILL LIKELY
NEED TO BE EXTENDED THROUGH THE WEEKEND.

&&

.HYDROLOGY...
FLOOD WARNING CONTINUES FOR THE BLACKWATER RIVER ABOVE FRANKLIN.
SEE CURRENT FLOOD WARNING PRODUCTS (FLSAKQ) FOR DETAILS.

&&

.CLIMATE...
FOR REFERENCE...RECORD LOW MAX VALUES FOR FRI 9/16 (COULD BE
CLOSE FOR RIC):

RIC...65 F (1959)
ORF...64 F (1963)

&&

.EQUIPMENT...
KDOX WILL REMAIN OUT OF SERVICE UNTIL FURTHER NOTICE.

&&

.AKQ WATCHES/WARNINGS/ADVISORIES...
MD...NONE.
NC...NONE.
VA...NONE.
MARINE...SMALL CRAFT ADVISORY FROM 6 PM THIS EVENING TO 6 PM EDT FRIDAY
     FOR ANZ630>634.
     SMALL CRAFT ADVISORY FROM 6 PM THIS EVENING TO 6 AM EDT
     SATURDAY FOR ANZ650-652-654-656-658.

&&

SYNOPSIS...MAS
NEAR TERM...MAS/JDM
SHORT TERM...MAS
LONG TERM...ALB
AVIATION...BKH
MARINE...BKH
HYDROLOGY...AKQ
CLIMATE...AKQ
EQUIPMENT...AKQ
Hazardous weather outlook, Sep 15, 12:11 PM EST, 2 hours 24 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WAKEFIELD VA
111 PM EDT THU SEP 15 2011

MDZ021>024-NCZ012>017-030>032-VAZ048-049-060>097-161715-
DORCHESTER-WICOMICO-SOMERSET-INLAND WORCESTER-NORTHAMPTON NC-
HERTFORD-GATES-PASQUOTANK-CAMDEN-INLAND CURRITUCK-BERTIE-CHOWAN-
PERQUIMANS-FLUVANNA-LOUISA-PRINCE EDWARD-CUMBERLAND-GOOCHLAND-
HANOVER-CAROLINE-MECKLENBURG-LUNENBURG-NOTTOWAY-AMELIA-POWHATAN-
CHESTERFIELD-HENRICO-KING WILLIAM-KING AND QUEEN-ESSEX-WESTMORELAND-
RICHMOND-NORTHUMBERLAND-LANCASTER-BRUNSWICK-DINWIDDIE-PRINCE GEORGE-
CHARLES CITY-NEW KENT-GLOUCESTER-MIDDLESEX-MATHEWS-GREENSVILLE-
SUSSEX-SURRY-JAMES CITY-YORK-SOUTHAMPTON-ISLE OF WIGHT-
NEWPORT NEWS/HAMPTON-NORFOLK/PORTSMOUTH-SUFFOLK-CHESAPEAKE-
111 PM EDT THU SEP 15 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE LOWER EASTERN SHORE OF
MARYLAND...COASTAL NORTHEAST NORTH CAROLINA...INTERIOR NORTHEAST
NORTH CAROLINA...CENTRAL VIRGINIA...EAST CENTRAL
VIRGINIA...INTERIOR SOUTHEAST VIRGINIA...SOUTH CENTRAL
VIRGINIA...SOUTH HAMPTON ROADS VIRGINIA...THE MIDDLE PENINSULA OF
VIRGINIA...THE NORTHERN NECK OF VIRGINIA...THE PENINSULA OF
SOUTHEAST VIRGINIA AND THE PIEDMONT OF CENTRAL VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

MDZ025-NCZ102-VAZ098>100-161715-
MARYLAND BEACHES-OUTER BANKS CURRITUCK-VIRGINIA BEACH-ACCOMACK-
NORTHAMPTON VA-
111 PM EDT THU SEP 15 2011

...MODERATE RIP CURRENT RISK IN EFFECT UNTIL 9 PM EDT THIS EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE LOWER EASTERN SHORE OF
MARYLAND...THE NORTHERN OUTER BANKS OF NORTH CAROLINA...SOUTH
HAMPTON ROADS VIRGINIA AND THE EASTERN SHORE OF VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   MODERATE RIP CURRENT RISK.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

ANZ630>632-634-650-652-654-656-161715-
CHESAPEAKE BAY FROM SMITH POINT TO WINDMILL POINT VA-
CHESAPEAKE BAY FROM WINDMILL POINT TO NEW POINT COMFORT VA-
CHESAPEAKE BAY FROM NEW POINT COMFORT TO LITTLE CREEK VA-
CHESAPEAKE BAY FROM LITTLE CREEK TO CAPE HENRY VA...INCLUDING THE
CHESAPEAKE BAY BRIDGE TUNNEL-
COASTAL WATERS FROM FENWICK ISLAND DE TO CHINCOTEAGUE VA OUT TO
20 NM-
COASTAL WATERS FROM CHINCOTEAGUE TO PARRAMORE ISLAND VA OUT TO 20 NM-
COASTAL WATERS FROM PARRAMORE ISLAND TO CAPE CHARLES LIGHT VA OUT TO
20 NM-
COASTAL WATERS FROM CAPE CHARLES LIGHT VA TO NC VA BORDER OUT TO
20 NM-
111 PM EDT THU SEP 15 2011

...GALE WARNING IN EFFECT UNTIL MIDNIGHT EDT TONIGHT...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE CENTRAL CHESAPEAKE
BAY...THE SOUTHERN CHESAPEAKE BAY AND THE MID ATLANTIC COASTAL
WATERS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   GALE WARNING.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

ANZ658-161715-
COASTAL WATERS FROM NC VA BORDER TO CURRITUCK BEACH LIGHT NC OUT TO
20 NM-
111 PM EDT THU SEP 15 2011

...SMALL CRAFT ADVISORY IN EFFECT FROM 6 PM THIS EVENING TO 6 AM EDT
SATURDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MID ATLANTIC COASTAL
WATERS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SMALL CRAFT ADVISORY.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SMALL CRAFT ADVISORY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

ANZ633-161715-
CURRITUCK SOUND-
111 PM EDT THU SEP 15 2011

...SMALL CRAFT ADVISORY IN EFFECT FROM 6 PM THIS EVENING TO 6 PM EDT
FRIDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CURRITUCK SOUND.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SMALL CRAFT ADVISORY.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SMALL CRAFT ADVISORY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Sep 15, 2:12 PM EST, 23 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
312 PM EDT THU SEP 15 2011

VAZ065-066-152015-
LUNENBURG VA-MECKLENBURG VA-
312 PM EDT THU SEP 15 2011

...STRONG THUNDERSTORMS APPROACHING WESTERN MECKLENBURG AND
SOUTHWEST LUNENBURG COUNTIES...

AT 311 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS FROM 10 MILES NORTHWEST OF CHASE CITY TO BUFFALO
SPRINGS...OR FROM 8 MILES NORTH OF REDOAK TO 6 MILES NORTHEAST OF
VIRGILINA...MOVING EAST AT 25 MPH. THE THUNDERSTORMS WILL BE NEAR...
  NELSON AROUND 315 PM EDT...
  BUFFALO SPRINGS AROUND 320 PM EDT...
  FORT MITCHELL AROUND 325 PM EDT...
  PLANTERSVILLE AROUND 330 PM EDT...
  KELLS CORNER AROUND 335 PM EDT...
  SKIPWITH AROUND 340 PM EDT...

WIND GUSTS TO 45 TO 50 MPH...SMALL HAIL AND FREQUENT CLOUD TO GROUND
LIGHTNING ARE EXPECTED IN THE PATH OF THESE STORMS. IF YOU HEAR
THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. MOVE INTO
A SAFE SHELTER BEFORE THESE STORMS REACH YOUR AREA. REMAIN INDOORS
UNTIL THE STORMS HAVE PASSED.

RAINFALL RATES OF 1/2 TO 1 INCH PER HOUR MAY CAUSE PONDING OF WATER
ON ROADWAYS...AND IN LOW LYING AND OTHER POOR DRAINAGE AREAS.

LAT...LON 3658 7872 3668 7871 3669 7868 3670 7865
      3688 7850 3700 7847 3702 7809 3654 7828
      3654 7873 3656 7874

ALBRIGHT

The radar

The Dover AFB radar (KDOX), 57 km away, was scanning. The volume nearest the first event began at 19:34 UTC.

Open the radar archive at this moment

Event by event

1 tornado. Local standard time, as filed.

Tornado, Worcester

When
September 15, 2:35 PM EST to 2:37 PM EST
Where
Worcester County, 2.39 mi E of Ocean Pines to 3.2 mi E of Ocean Pines
Rating
EF0
Path length
0.81 mi
Path width
40 yd
Property damage
$40,000
Reported by
NWS Storm Survey
Coordinates
38.396, -75.076

Brief weak tornado (EF0) originally touched down just west of Ocean City in Assawoman Bay and weakened as it moved toward Ocean City. The tornado produced minor damage to several buildings with windows broken, siding ripped off, and minor roof damage. Damage generally occurred above the first floor. In addition, a number of vehicles had windows broken by flying debris. Winds with the tornado were estimated in the 60 to 70 mph range.

What these are

Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Maryland in 2011Every state in 2011This day in weather historyThe tornado archive for Maryland, 2011Warnings in Maryland, September 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 348553.